Kansas, 2002Tornadoes and Flash Flooding in Kansas, May 8, 2002
May 8, 2002 · NWS ICT · 66 events in 13 counties and zones
45 hail, 11 thunderstorm wind, 8 tornado, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 66
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 1:55 PM CST, 12 minutes earlier.
Area forecast discussion, May 8, 1:55 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT WED MAY 8 2002
FCST CONCERNS...
SVR WX/FLOOD POTNL FOR THE CWA THRU TNGT...
WILL RELY ON SATELLITE AND SFC DATA FOR THIS EVENINGS FCST...THEN
ON ETA/AVN BEYOND.
TRIPLE POINT NOW LURKING ACROSS SOUTH CENTRAL KS WITH STRONG
MIXING/HEATING AND DESTABILIZATION TAKING PLACE. LATEST VISIBLE
SATELLITE SHOWS ELEVATED CONVECTION DEVELOPING JUST EAST OF ICT DUE
TO WHAT MAY BE FORCING FROM AN ELEVATED DRYLINE. WATER VAPOR DOES
HINT AT ANOTHER WAVE ACROSS NEW MEXICO WITHIN LARGER SCALE UPPER
TROUGH EMERGING INTO THE PLAINS. THIS MAY ENHANCE THE SFC/THERMAL
LOW SW OF ICT THIS EVENING.
SITUATION DICTATES HIGH POPS ALONG AND EAST OF INTERSTATE 135 THIS
EVENING. LOW LEVEL CAPE SHOULD BE GREATER TONIGHT THAN
YESTERDAY...WHILE EHI VALUES IN EXCESS OF 5 INDICATE THE TORNADO
THREAT...ESPECIALLY FROM ICT SOUTH AND EAST. WILL ALSO CARRY THE
FLOOD WATCH TONIGHT GIVEN SATURATED CONDS FROM ICT EAST.
THU...WILL FINALLY GET SOME QUIET WX INTO THE CWA WITH GOING FCST
HANDLING THE WORDING WELL.
FRI-SUN...NEXT UPPER TROUGH WILL BEGIN TO INFLUENCE THE WX BY
INDUCING LOWER PRESSURES AND AIDING IN THE RETURN FLOW OF MOISTURE
BY FRIDAY. WILL KEEP FRIDAY DRY HOWEVER WILL INCREASE CLOUDS AND
LOWER MAX TEMPS TO AGREE WITH SURROUNDING OFFICES. PRECIP CHCS BACK
INTO THE FCST FRIDAY NIGHT RIGHT THROUGH SUNDAY NIGHT. HAVE TWEAKED
MAX TEMPS DOWN AND INCREASE PRECIP CHCS THROUGH THAT PERIOD.
NEXT WEEK...FINALLY LOOKS AS IF THE LONGWAVE PATTERN MAY ALLOW FOR
RIDGING THROUGH WEDS WITH DRY CONDS AND SEASONABLE TEMPS.
FCSTID =11
ICT 47 65 43 69 / 50 5 0 10
HUT 45 64 41 69 / 20 5 0 10
EWK 46 64 42 68 / 50 5 0 10
EQA 47 65 42 68 / 60 5 0 10
WLD 48 66 42 71 / 60 5 0 10
RSL 40 60 40 68 / 20 5 0 10
GBD 42 62 40 69 / 20 5 0 10
SLN 44 63 42 67 / 20 5 0 10
MPR 46 64 42 68 / 40 5 0 10
CFV 51 67 42 70 / 70 5 0 10
CNU 48 66 41 68 / 70 5 0 10
K88 48 65 41 67 / 70 5 0 10
.ICT...FLOOD WATCH TONIGHT FOR ZONES
KSZ069>072...KSZ092>096...KSZ098>100.
In the hours before
Special weather statement, May 8, 10:03 AM CST, 4 hours 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1103 AM CDT WED MAY 8 2002
THE WEEKLY TESTS FOR THE NOAA WEATHER RADIO STATIONS WXK-92 IN
ELLSWORTH (162.400 MHZ)...KEC-59 IN WICHITA (162.550 MHZ)...WWH-22
IN BEAUMONT (162.500 MHZ)...AND WXK-95 IN ERIE (162.400 MHZ) WILL
NOT BE PERFORMED TODAY BETWEEN 11 AM AND NOON...AS A RESULT OF THE
THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT.
JMC
Special weather statement, May 8, 11:23 AM CST, 2 hours 44 minutes before
KSZ048>053-067>072-082-083-091>096-098>100-090500-
HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT WED MAY 8 2002
...ANOTHER OUTBREAK OF SEVERE WEATHER IS EXPECTED LATER THIS
AFTERNOON AND EVENING...
A COLD FRONT WILL MOVE INTO SOUTH CENTRAL KANSAS BY EARLY THIS
EVENING. A DRYLINE WILL EXTEND SOUTHWARD FROM THE FRONT...INTO
WESTERN OKLAHOMA. THE AIRMASS IS EXPECTED TO ONCE AGAIN BECOME VERY
UNSTABLE TO THE EAST OF THE DRY LINE AND COLD FRONT INTERSECTION.
SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP LATE THIS
AFTERNOON IN SOUTH CENTRAL KANSAS...AS WINDS CONVERGE NEAR THESE
BOUNDARIES. THE STORMS WILL THEN PROGRESS RAPIDLY INTO SOUTHEAST
KANSAS THIS EVENING...WHERE A SQUALL LINE MAY EVOLVE.
WIND SHEAR PROFILES COMBINED WITH THE HIGH INSTABILITY...WILL AGAIN
BE FAVORABLE FOR SUPERCELL STORMS WITH VERY LARGE HAIL AND STRONG...
DAMAGING WIND GUSTS LIKELY. IF WINDS NEAR THE SURFACE CAN BACK
SLIGHTLY TO THE SOUTHEAST AHEAD OF THE DRY LINE AND COLD FRONT...
THEN THE RISK FOR TORNADOES WILL ALSO INCREASE...ESPECIALLY FOR
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE HIGHEST RISK AREA FOR
SEVERE WEATHER WOULD BE ALONG AND EAST OF THE KANSAS TURNPIKE...
INCLUDING THE WICHITA METRO AREA.
DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE...VERY HEAVY
RAINFALL MAY ACCOMPANY SOME OF THE STORMS. THE GROUND IS SATURATED
IN MANY AREAS EAST OF THE TURNPIKE...SO FLOODING IS POSSIBLE
THERE.
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND
EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
CARUSO
Event by event
45 hail, 11 thunderstorm wind, 8 tornado, 2 flash flood. Local standard time, as filed.
Tornado, McPherson
- When
- May 8, 2:07 PM CST to 2:09 PM CST
- Where
- McPherson County, 6 mi NW of Moundridge
- Rating
- F0
- Path length
- 2 mi
- Path width
- 110 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.267, -97.600
Reported by KSNW channel 3, the tornado remained in open country.
Hail, Sedgwick
- When
- May 8, 2:13 PM CST
- Where
- Sedgwick County, 4 mi S of Garden Plain
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -97.683
Hail, McPherson
- When
- May 8, 2:21 PM CST
- Where
- McPherson County, 2 mi W of Canton
- Measured
- 1.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 38.383, -97.450
Hail, Sedgwick
- When
- May 8, 2:32 PM CST
- Where
- Sedgwick County, 3 mi W of Garden Plain
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -97.733
Hail, Kingman
- When
- May 8, 2:32 PM CST
- Where
- Kingman County, Norwich
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -97.850
Hail, Kingman
- When
- May 8, 2:40 PM CST
- Where
- Kingman County, 2 mi NE of Norwich
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.467, -97.817
Tornado, Marion
- When
- May 8, 2:41 PM CST
- Where
- Marion County, 4 mi N of Goessel
- Rating
- F0
- Path length
- 1 mi
- Path width
- 220 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.300, -97.350
Occurred in open country.
Hail, Kingman
- When
- May 8, 2:50 PM CST
- Where
- Kingman County, Norwich
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -97.850
Tornado, Marion
- When
- May 8, 2:55 PM CST
- Where
- Marion County, 1 mi S of Lehigh
- Rating
- F0
- Path length
- 1 mi
- Path width
- 220 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.350, -97.300
Occurred in open country.
Tornado, Harper
- When
- May 8, 3:09 PM CST
- Where
- Harper County, 7 mi SW of Anthony
- Rating
- F0
- Path length
- 2 mi
- Path width
- 220 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.083, -98.117
Occurred in open country.
Hail, Sedgwick
- When
- May 8, 3:10 PM CST
- Where
- Sedgwick County, Maize
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -97.467
Hail, Harper
- When
- May 8, 3:11 PM CST
- Where
- Harper County, 2 mi W of Anthony
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -98.067
Hail, Marion
- When
- May 8, 3:18 PM CST
- Where
- Marion County, Lincolnville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.500, -96.967
Hail, Marion
- When
- May 8, 3:20 PM CST
- Where
- Marion County, Lincolnville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.500, -96.967
Hail, Marion
- When
- May 8, 3:25 PM CST
- Where
- Marion County, Pilsen
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.467, -97.033
Hail, Sedgwick
- When
- May 8, 3:28 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.700, -97.333
Occurred at Mid-Continent Airport.
Hail, Sedgwick
- When
- May 8, 3:30 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Hail, Sedgwick
- When
- May 8, 3:33 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Hail, Sedgwick
- When
- May 8, 3:35 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Hail, Harper
- When
- May 8, 3:35 PM CST
- Where
- Harper County, 6 mi SW of Anthony
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -98.117
Flash Flood, Sedgwick
- When
- May 8, 3:37 PM CST to 6:37 PM CST
- Where
- Sedgwick County, Wichita
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Hail, Harper
- When
- May 8, 3:38 PM CST
- Where
- Harper County, 2 mi S of Anthony
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.117, -98.033
Hail, Sedgwick
- When
- May 8, 3:42 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Hail, Harper
- When
- May 8, 3:44 PM CST
- Where
- Harper County, Waldron
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.000, -98.183
Hail, Sedgwick
- When
- May 8, 3:47 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.700, -97.333
Occurred at Wichita State.
Hail, Chase
- When
- May 8, 3:48 PM CST
- Where
- Chase County, 2 mi W of Hymer
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.483, -96.717
Hail, Sedgwick
- When
- May 8, 3:52 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred at 21st St. N/Waco intersection.
Thunderstorm Wind, Butler
- When
- May 8, 3:58 PM CST
- Where
- Butler County, 10 mi N of El Dorado
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.967, -96.867
Tornado, Sumner
- When
- May 8, 4:00 PM CST
- Where
- Sumner County, 3 mi SE of Argonia
- Rating
- F0
- Path length
- 1 mi
- Path width
- 110 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -97.733
Occurred in open country.
Thunderstorm Wind, Sedgwick
- When
- May 8, 4:00 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 52 kt (60 mph)
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -97.333
Hail, Butler
- When
- May 8, 4:01 PM CST
- Where
- Butler County, 5 mi N of Andover
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.783, -97.133
Hail, Butler
- When
- May 8, 4:03 PM CST
- Where
- Butler County, 5 mi N of Andover
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.783, -97.133
Hail, Sedgwick
- When
- May 8, 4:05 PM CST
- Where
- Sedgwick County, 3 mi E of Kechi
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -97.233
Hail, Harper
- When
- May 8, 4:07 PM CST
- Where
- Harper County, Freeport
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.200, -97.850
Tornado, Chase
- When
- May 8, 4:10 PM CST
- Where
- Chase County, 10 mi E of Strong City
- Rating
- F0
- Path length
- 2 mi
- Path width
- 220 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.400, -96.350
Occurred in open country.
Hail, Butler
- When
- May 8, 4:25 PM CST
- Where
- Butler County, 5 mi E of Whitewater
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -97.050
Hail, Butler
- When
- May 8, 4:29 PM CST
- Where
- Butler County, Benton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.783, -97.117
Hail, Sumner
- When
- May 8, 4:42 PM CST
- Where
- Sumner County, Wellington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Hail, Sumner
- When
- May 8, 4:45 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Hail, Sumner
- When
- May 8, 4:47 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Thunderstorm Wind, Butler
- When
- May 8, 5:02 PM CST
- Where
- Butler County, El Dorado
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -96.867
Hail, Sumner
- When
- May 8, 5:04 PM CST
- Where
- Sumner County, Oxford
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -97.167
Flash Flood, Butler
- When
- May 8, 5:05 PM CST to 8:05 PM CST
- Where
- Butler County, 4 mi N of Andover
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Road flooded to depth of 4 inches.
Thunderstorm Wind, Butler
- When
- May 8, 5:10 PM CST
- Where
- Butler County, El Dorado Res
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -96.817
Hail, Sumner
- When
- May 8, 5:15 PM CST
- Where
- Sumner County, 1 mi S of Perth
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -97.500
Hail, Butler
- When
- May 8, 5:15 PM CST
- Where
- Butler County, 4 mi SW of Augusta
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -97.033
Hail, Sumner
- When
- May 8, 5:24 PM CST
- Where
- Sumner County, 4 mi SE of Wellington
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -97.350
Hail, Butler
- When
- May 8, 5:32 PM CST
- Where
- Butler County, El Dorado
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -96.867
Hail, Cowley
- When
- May 8, 5:32 PM CST
- Where
- Cowley County, 2 mi NW of Udall
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.400, -97.150
Hail, Cowley
- When
- May 8, 5:35 PM CST
- Where
- Cowley County, 2 mi E of Udall
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -97.083
Hail, Sumner
- When
- May 8, 5:44 PM CST
- Where
- Sumner County, 6 mi N of Caldwell
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -97.600
Tornado, Sumner
- When
- May 8, 5:48 PM CST to 5:49 PM CST
- Where
- Sumner County, 3 mi S of Geuda Spgs
- Rating
- F0
- Path width
- 110 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -97.150
Occurring in open country, the tornado would cross into Cowley County.
Tornado, Cowley
- When
- May 8, 5:49 PM CST to 5:54 PM CST
- Where
- Cowley County, 5 mi W of Arkansas City
- Rating
- F0
- Path length
- 5 mi
- Path width
- 220 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -97.133
The same tornado that began 3 miles south of Gueda Springs right on the Sumner/Cowley county line, this tornado remained over open country as it tracked in a north/northeast manner.
Hail, Cowley
- When
- May 8, 6:15 PM CST
- Where
- Cowley County, Burden
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.317, -96.750
Hail, Cowley
- When
- May 8, 6:25 PM CST
- Where
- Cowley County, Cambridge
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.317, -96.667
Hail, Elk
- When
- May 8, 6:50 PM CST
- Where
- Elk County, Moline
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -96.300
Thunderstorm Wind, Chautauqua
- When
- May 8, 6:50 PM CST
- Where
- Chautauqua County, Cedar Vale
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -96.500
Hail, Chautauqua
- When
- May 8, 7:02 PM CST
- Where
- Chautauqua County, 10 mi NW of Sedan
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -96.317
Hail, Chautauqua
- When
- May 8, 7:08 PM CST
- Where
- Chautauqua County, 6 mi N of Sedan
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.217, -96.183
Hail, Montgomery
- When
- May 8, 7:42 PM CST
- Where
- Montgomery County, Elk City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.283, -95.917
Thunderstorm Wind, Montgomery
- When
- May 8, 8:02 PM CST
- Where
- Montgomery County, Coffeyville
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.033, -95.633
Thunderstorm Wind, Labette
- When
- May 8, 8:16 PM CST
- Where
- Labette County, Edna
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -95.367
Thunderstorm Wind, Labette
- When
- May 8, 8:25 PM CST
- Where
- Labette County, 1 mi W of Edna
- Measured
- 65 kt (75 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -95.383
House sustained minor roof damage. Portable carport blown into trees. Mailbox blown acorss road. Minor tree damage.
Thunderstorm Wind, Labette
- When
- May 8, 8:30 PM CST
- Where
- Labette County, 5 mi E of Edna
- Measured
- 52 kt (60 mph)
- Reported by
- UTILITY COMPANY
- Coordinates
- 37.050, -95.283
Thunderstorm Wind, Labette
- When
- May 8, 8:40 PM CST
- Where
- Labette County, Chetopa
- Measured
- 65 kt (75 mph)
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.033, -95.083
Stand alone garage collapsed onto new truck.
Thunderstorm Wind, Labette
- When
- May 8, 8:40 PM CST
- Where
- Labette County, Chetopa
- Measured
- 65 kt (75 mph)
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.033, -95.083
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, May 8, 20023 injured · $3.5 million · F2 · 1 event
- Flooding in Illinois, May 8 to 31, 2002$1.5 million · 3 events
- Damaging Winds in Missouri, May 8, 2002$604,000 · 65 kt wind · 12 events
- Flooding in Kansas, May 8 to 9, 2002$715,000 · 3 events
- Flash Flooding in Indiana, May 8, 2002$300,000 · 5 events
- Tornado and Flash Flooding in Missouri, May 8 to 9, 2002$16,000 · F0 · 66 events
- Flash Flooding in Missouri, May 8, 2002$265,000 · 7 events
- Hail in Texas, May 8, 20021 injured · $110,000 · 2.75 in hail · 14 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2002$67,000 · F1 · 4 events
- Flooding in Missouri, May 8 to 31, 2002$195,000 · 5 events
- Flooding in Missouri, May 8 to 10, 2002$225,000 · 2 events
- Flash Flooding in Indiana, May 8, 2002$225,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288383, 5288384, 5288385, 5288386, 5288460, 5288461, 5288462, 5288463, 5288464, 5288465, 5288466, 5288467, 5288468, 5288469, 5288471, 5288470, 5288472, 5288473, 5288474, 5288475, 5288476, 5288477, 5288478, 5288479, 5288480, 5288481, 5288482, 5288483, 5288484, 5288485, 5288486, 5288487, 5288488, 5288489, 5288490, 5288491, 5288492, 5288582, 5288583, 5288584, and more.